Georgia, 2006Hail and Damaging Winds in Georgia, July 20, 2006
July 20, 2006 · NWS FFC · 4 events in 4 counties and zones
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 4:30 AM EST, 9 hours 44 minutes earlier.
Area forecast discussion, Jul 20, 4:30 AM EST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU JUL 20 2006
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISOLATED SHOWERS LINGERING ACROSS PORTIONS OF NORTH GEORGIA THIS
MORNING. THIS SHOULD HELP SET OFF BOUNDARIES THAT WILL AID IN TSTORM
DEVELOPMENT THIS AFTERNOON AND WILL CONTINUE PREVIOUS FORECAST TREND
WITH SLIGHT CHANCE POPS ALL OF THE COUNTY WARNING AREA TODAY. WILL
CONTINUE SLIGHT CHANCE POPS OVERNIGHT...BASED ON PAST 2 NIGHTS WHERE
PRECIP HAS LINGERED PAST MIDNIGHT. BETTER CHANCES FOR PRECIP FRIDAY
INTO SATURDAY WITH MODELS ADVERTISING UPPER RIDGE WEAKENING AND
UPPER TROF DEEPENING AND BUILDING SOUTHEAST FROM THE GREAT LAKES
REGION. ASSOCIATED SURFACE FRONT PROGGED TO MOVE INTO THE TENNESSEE
VALLEY REGION FRIDAY...DRIFTING INTO EXTREME NORTH GEORGIA BY
SATURDAY MORNING. MODEL POPS INCREASING INTO THE GOOD CHANCE TO
LIKELY CATEGORY ACROSS THE NORTH BY SATURDAY AND WILL TREND NUMBERS
THAT WAY. LATEST RUN OF MODELS STILL HOLDING ON TO VERY WARM TEMPS
TODAY AND FRIDAY...BEFORE A COOL DOWN ON SATURDAY. TEMPS SATURDAY
PROGGED TO BE SOME 10 DEGREES COOLER THAN WHAT WE HAVE EXPERIENCED
ALREADY THIS WEEK.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
UPPER TROF CONTINUES TO DEEPEN ACROSS THE SOUTHEAST U.S. DURING THE
WEEKEND WITH AXIS OF UPPER TROF REMAINING WEST OF THE COUNTY WARNING
AREA INTO MID WEEK. MODELS SIMILAR WITH SURFACE FRONT ACROSS NORTH
GEORGIA SATURDAY NIGHT...WITH REMNANTS MEANDERING NEAR OR ACROSS
THAT AREA INTO WEDNESDAY. WILL CONTINUE PREVIOUS FORECAST TREND WITH
GENERALLY CHANCE POPS ACROSS THE AREA THROUGH THE PERIOD. HOPEFULLY
IF THIS SCENARIO PLAYS OUT...MUCH OF THE AREA SHOULD SEE SOME
BENEFICIAL RAIN...ESPECIALLY ACROSS THE NORTH. TEMPS AROUND OR
SLIGHTLY BELOW NORMAL LOOK TO BE IN THE CARDS THROUGH THE PERIOD.
&&
.AVIATION...
SHOULD BE A DECENT AVIATION DAY ACROSS NORTH AND CENTRAL GEORGIA
THIS MORNING WITH SOME ISOLATED TSRA THIS AFTERNOON. VFR CEILINGS
EXPECTED THIS MORNING...WITH MVFR CONDITIONS POSSIBLE WITH ISOLATED
CONVECTION ACROSS CENTRAL GEORGIA. A FEW AREAS OF PATCHY HZ/BR
BRINGING VSBYS DOWN TO 4SM TO 6SM BUT SHOULD BURN OFF BY 13-14Z.
MAINLY VFR VSBYS EXPECTED. ISOLATED SHRA/TSRA EXPECTED ACROSS NORTH
AND CENTRAL GA THIS AFTERNOON AND TONIGHT. WINDS MAINLY OUT OF THE
EAST AT 5 TO 10KT ALL DAY.
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 95 74 93 72 / 20 20 30 30
ATHENS 98 72 94 71 / 20 20 30 30
GAINESVILLE 95 73 90 70 / 20 20 30 30
ROME 102 74 96 72 / 20 20 30 30
COLUMBUS 98 75 96 75 / 20 20 20 20
MACON 101 73 98 73 / 20 20 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99
Hazardous weather outlook, Jul 20, 5:07 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT THU JUL 20 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
607 AM EDT THU JUL 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. A CODE RED AIR QUALITY ALERT IS IN
EFFECT TODAY FOR THE ATLANTA METROPOLITAN AREA.
.SYNOPSIS...
GEORGIA REMAINS UNDER A WEAK HIGH PRESSURE AREA WITH CONTINUED LOW
LEVEL MOISTURE AND HOT DAY TIME TEMPERATURES.
.PRIMARY HAZARDS...
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE GUSTY WINDS...AND
LIGHTNING. THE AREA WITH THE BEST CHANCE TO SEE THUNDERSTORM
DEVELOPMENT WILL BE ACROSS NORTH AND CENTRAL GEORGIA. THE BEST TIME
IS BETWEEN 2PM AND 10PM.
.OTHER HAZARDS...
THE AIR QUALITY IS EXPECTED TO BE IN THE UNHEALTHY RANGE...CODE RED
CONDITIONS...IN THE ATLANTA METROPOLITAN AREA THIS AFTERNOON AND
EARLY EVENING. EVERYONE...ESPECIALLY PEOPLE WITH HEART OR LUNG
DISEASE...OLDER ADULTS AND CHILDREN...SHOULD CUT BACK OR RESCHEDULE
STRENUOUS ACTIVITIES.
.DISCUSSION...
WARM UPPER LEVEL TEMPERATURES...WEAK TO MODERATE INSTABILITY INDICES
AND WEAK HIGH PRESSURE OVER THE REGION...SHOULD HELP KEEP ANY
CONVECTIVE DEVELOPMENT BELOW SEVERE LIMITS TODAY. ALTHOUGH THE AIR
OVER GEORGIA IS VERY WARM...IT IS NOT EXPECTED TO BECOME ESPECIALLY
UNSTABLE TODAY. CAPES WILL BE BELOW 1000 THIS AFTERNOON WITH LIFTED
INDICES IN THE MINUS 1 TO MINUS 2 RANGE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 20, 1:33 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
233 PM EDT THU JUL 20 2006
GAZ008-201900-
233 PM EDT THU JUL 20 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
UNION COUNTY UNTIL 300 PM EDT...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OWLTON. THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT DRIFTS
SLOWLY ACROSS CENTRAL UNION COUNTY THROUGH 300 PM EDT. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 20, 2:01 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT THU JUL 20 2006
GAZ007-201930-
301 PM EDT THU JUL 20 2006
...SIGNIFICANT WEATHER ALERT FOR TORRENTIAL RAINFALL AND 40 MPH
WINDS IN GILMER COUNTY UNTIL 330 PM EDT...
AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PISGAH...MOVING SOUTH AT 10 MPH. THIS STORM
WILL ALSO AFFECT ROY AND CARTECAY AND OTHER AREAS OF EASTERN GILMER
COUNTY.
Thunderstorm Wind, Gilmer
- When
- July 20, 2:14 PM EST to 2:18 PM EST
- Where
- Gilmer County, Cherry Log
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.783, -84.383
The Gilmer County 911 Center reported that a tree was down on a power line.
Thunderstorm Wind, Fayette
- When
- July 20, 3:37 PM EST
- Where
- Fayette County, 2 mi S of Peachtree City
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.383, -84.450
A wind gust of 55 knots or 63 mph was measured on the Peachtree City ASOS. This was caused by a downburst from a very small, less than 5-mile diameter, thunderstorm.
Thunderstorm Wind, Jackson
- When
- July 20, 4:55 PM EST to 4:56 PM EST
- Where
- Jackson County, Jefferson
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.117, -83.567
The Jackson County Sheriff's office estimated thunderstorm wind gusts at 60 mph. The wind gusts caused damage to a deputy's vehicle.
Hail, Cherokee
- When
- July 20, 6:25 PM EST to 6:27 PM EST
- Where
- Cherokee County, Waleska
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.317, -84.550
The public reported nickel-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 20, 20061 injured · $3.5 million · 55 kt wind · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, July 20, 2006$140,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 20, 2006$84,000 · 52 kt wind · 11 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526583, 5526586, 5526584, 5526585.